Oklahoma, 2005

Flood in Oklahoma, January 5 to 7, 2005

January 5 to 7, 2005 · NWS TSA · 1 event in 1 county or zone

The Spring River near Quapaw rose above its flood stage of 20 feet at 3 pm cst on January 5th. 82 feet at 2 am January 7th before falling below its flood stage at 11 pm later that evening.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

The Spring River near Quapaw rose above its flood stage of 20 feet at 3 pm cst on January 5th. The river crested at 23.82 feet at 2 am January 7th before falling below its flood stage at 11 pm later that evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jan 5, 10:31 AM CST, 4 hours 29 minutes earlier.

Area forecast discussion, Jan 5, 10:31 AM CST, 4 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OKLAHOMA
1031 AM CST WED JAN 5 2005

CANCELLED THE FLASH FLOOD WATCH SINCE ONLY LIGHT PRECIPITATION IS
EXPECTED AS THE UPPER LEVEL SYSTEM MOVES OUT AND SHOULD BE ENDING
OVER MOST OF THE AREA EXCEPT NORTHWEST ARKANSAS BY LATE AFTERNOON.

COLDER AIR MAKING ITS MOVE INTO THE CWA FROM THE NW. TEMPERATURES
WILL CONTINUE TO FALL AS THIS SHALLOW COLD AIR MOVES IN. WILL
MAINTAIN THE WINTER WEATHER WARNING AND ADVISORY AS WE HAVE THEM.

GROUND TEMPS ARE STILL ABOVE FREEZING AND VERY FEW REPORTS OF
PROBLEMS AT THIS TIME BUT HAVE HAD REPORTS OF SLEET AS FAR SOUTH AS
OWASSO...JUST NORTH OF TULSA. SLEET AND FREEZING RAIN WILL STILL BE
LIKELY AS THE TEMPERATURES CONTINUE TO FALL...MAINLY NORTHWEST OF
I-44. PRECIPITATION WILL BE GRADUALLY ENDING AS THE AFTERNOON WEARS
ON.

NO CHANGES TO EXTENDED AT THIS POINT.

PRELIM NUMBERS:

TUL    34   13   27   25 / 100    5    0    0
FSM    48   23   33   25 / 100   10    0    5
MLC    38   15   31   29 / 100    5    0    5
BVO    30    8   26   19 / 100    5    0    0
FYV    39   16   28   23 / 100   10    0    0
BYV    40   16   29   22 / 100   20    0    0
MKO    36   15   30   24 / 100    5    0    0
MIO    34   10   25   21 / 100    5    0    0
F10    35   15   30   25 / 100    5    0    0
HHW    48   23   37   31 /  90   10    0   10

FORECAST ID= 15

.TSA WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
OK...WINTER STORM WARNING FOR TODAY FOR ZONES OKZ054>057...OKZ059.

WINTER WEATHER ADVISORY FOR TODAY FOR ZONES OKZ058...OKZ060>061...
OKZ064.
Hazardous weather outlook, Jan 5, 1:00 PM CST, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
100 PM CST WED JAN 5 2005

ARZ001-002-010-011-019-020-029-OKZ049-053>076-061100-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
100 PM CST WED JAN 5 2005

...SIGNIFICANT ICING POSSIBLE ACROSS PORTIONS OF NORTHEAST OKLAHOMA
THIS AFTERNOON...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WINTER WEATHER.
	ICE ACCUMULATION.
	RISK...ELEVATED.
	AREA...MAINLY NORTH AND WEST OF INTERSTATE 44.
	ONSET...ONGOING.

DISCUSSION...
PRECIPITATION WAS ENDING FROM THE NORTHWEST EARLY THIS AFTERNOON
WITH COLDER AIR MOVING INTO NORTHEAST OKLAHOMA. TEMPERATURES AT NOON
WERE BELOW FREEZING NORTH AND WEST OF INTERSTATE 44 AND THIS COLDER
AIR WAS MOVING QUICKLY TO THE SOUTHEAST. PRECIPITATION WAS ENDING
ACROSS OSAGE AND PAWNEE COUNTIES.

AS THE UPPER LEVEL SYSTEM MOVES OFF TO THE NORTHEAST...PRECIPITATION
WILL CONTINUE TO END FROM THE WEST WITH MOST OF THE PRECIPITATION
ENDING IN EASTERN OKLAHOMA AND NORTHWEST ARKANSAS SHORTLY AFTER IT
CHANGES TO A COMBINATION OF SLEET AND FREEZING RAIN.
HOWEVER...SIGNIFICANT FREEZING RAIN AND SLEET HAS MADE ROADS
HAZARDOUS TO THE WEST AND NORTH OF THE TULSA AREA. ANY WATER ON THE
ROADS WILL FREEZE TONIGHT AS TEMPERATURES CONTINUE TO FALL.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...SPOTTER
ACTIVATION NOT EXPECTED. HOWEVER...EMERGENCY MANAGEMENT GROUPS
SHOULD BE AWARE OF THE WINTER WEATHER THREATS

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THURSDAY...WINTER WEATHER POTENTIAL...DANGEROUS WIND CHILL POTENTIAL.
FRIDAY...NO HAZARDS.
SATURDAY...NO HAZARDS.
SUNDAY...NO HAZARDS.
MONDAY...NO HAZARDS.
TUESDAY...NO HAZARDS

EXTENDED DISCUSSION...
HIGH PRESSURE WILL BUILD INTO THE AREA FROM THE NORTH ON THURSDAY
KEEPING TEMPERATURES CONSIDERABLY COOLER THAN THEY HAVE BEEN OVER
THE PAST FEW DAYS.

THERE WILL BE A CHANCE OF RAIN ACROSS SOUTHEAST OKLAHOMA AND
NORTHWEST ARKANSAS ON FRIDAY AS AN AREA OF LOW PRESSURE
DEVELOPS ALONG THE TEXAS COAST AND MOVES ACROSS THE LOWER
MISSISSIPPI VALLEY.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL INFORMATION

In the hours before

Local storm report, Jan 5, 11:03 AM CST, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1103 AM CST WED JAN 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 AM     FLASH FLOOD      1 S HULAH               36.91N 96.04W
01/05/2005                   OSAGE              OK   EMERGENCY MNGR

            SEVERAL COUNTIES ROADS WERE IMPASSABLE DUE TO HIGH WATER.

0630 AM     FLASH FLOOD      2 S BARTLESVILLE        36.72N 95.98W
01/05/2005                   WASHINGTON         OK   EMERGENCY MNGR

            FOUR COUNTIES ROADS WERE CLOSED SOUTH OF HWY 60.

&&

ALH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Ottawa

When
January 5, 3:00 PM CST to January 7, 11:00 PM CST
Where
Ottawa forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
36.836, -94.810 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2005Every state in 2005This day in weather historyWarnings in Oklahoma, January 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5438493.